Mississippi, 2014

Damaging Wind in Mississippi, August 24, 2014

August 24, 2014 · NWS MEG · 1 event in 1 county or zone

Showers and thunderstorms were triggered by peak daytime heating during the afternoon into the early evening hours of August 24th, 2014. One storm produced a downburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Showers and thunderstorms were triggered by peak daytime heating during the afternoon into the early evening hours of August 24th, 2014. One storm produced a downburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 24, 2:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 24, 2:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT SUN AUG 24 2014

.UPDATE...
UPDATED TO EXTEND AFTERNOON RAIN CHANCES TO WEST OF THE MS RIVER.

&&

.PREV DISCUSSION... /ISSUED 232 PM CDT SUN AUG 24 2014/

DISCUSSION...

NQA RADAR BACK IN SERVICE AND JUST IN TIME TO SHOW CONVECTION
DEVELOPING IN NORTH MISSISSIPPI. TEMPERATURES WERE MAINLY IN THE
90S ACROSS THE MIDSOUTH WITH A RECORD 100 DEGREES...THE WARMEST
READING SINCE AUGUST 2012...AT THE MEMPHIS INTERNATIONAL AIRPORT.

FOR THE REMAINDER OF TODAY AND TONIGHT...SHORT TERM HRRR MODEL
SHOWING CONVECTION BECOMING SCATTERED BY 4 PM FOR POINTS ALONG
AND WEST OF THE MISSISSIPPI RIVER...WHICH CURRENTLY LINES UP WITH
PW'S ABOVE 1.80 INCHES. COULDN'T RULE OUT AN ISOLATED WET
MICROBURST WITH THE STRONGEST STORMS. ACTIVITY WILL WANE BY 9 PM
LEAVING SKIES PARTLY CLOUDY OVERNIGHT. THIS SHOULD HELP KEEP MORE
HEAT IN...WITH OVERNIGHT LOWS AGAIN IN THE MID AND UPPER 70S.

MONDAY AND TUESDAY...A WEAK DISTURBANCE WILL MOVE WESTWARD ALONG
THE GULF COAST/SOUTHSIDE OF THE UPPER RIDGE...AND AS IT DOES
EASTERLY WINDS IN THE BOUNDARY LAYER AND MIDLEVELS WILL SLIDE
DRIER AIR OFF THE APPALACHIANS IN ITS WAKE. HEAT INDICES WILL
CONTINUE TO FLIRT WITH 105F TOMORROW...DESPITE MORE CLOUD COVER
AND CONVECTION. FEEL BY TUESDAY ENOUGH DRY AIR WILL HAVE
OVERSPREAD THE MIDSOUTH TO REDUCE HEAT INDICES BELOW 105F.
ISOLATED STORMS WILL BE POSSIBLE ON TUESDAY BUT MAINLY WEST OF THE
MISSISSIPPI RIVER NEAR THE FRONT EDGE OF THE DRIER AIR.

WEDNESDAY THROUGH FRIDAY...MODELS ARE IN GOOD AGREEMENT THAT THE
UPPER RIDGE WILL REMAIN OVER THE REGION...BUT STRONGER SUBSIDENCE
WILL KEEP DEWPOINTS IN THE 60S AND LOWER RAIN CHANCES TO AROUND 10
PERCENT. TEMPERATURES WILL BE IN THE LOW TO MID 90S WITH AFTERNOON
HEAT INDICES IN THE 93-100F RANGE.

NEXT WEEKEND...THE GFS AND EURO ARE BECOMING BETTER ALIGNED THAT
THE RIDGE WILL FLATTEN IN RESPONSE TO AN APPROACHING CENTRAL
PLAINS SHORTWAVE. THIS DISTURBANCE NOW APPEARS SOMEWHAT WEAKER AND
OUT OF PHASE WITH THE MAIN UPPER LEVEL FLOW. NONETHELESS MOISTURE
OUT AHEAD OF THE SYSTEM WILL MOVE OVER THE OZARKS ON SATURDAY AND
INTO THE MIDSOUTH BY EARLY SUNDAY. HAVE BUMPED UP TEMPERATURES TO
MAINLY THE LOW 90S FOR HIGHS AND KEPT A CONSERVATIVE APPROACH TO
THE RAIN CHANCES.

JAB

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS WILL PERSIST THROUGH THE NEXT 24 HOURS. WINDS
SHOULD REMAIN LIGHT AND VARIABLE THROUGH THE PERIOD AT 5 KTS OR
LESS. THERE IS A LOW POTENTIAL FOR A STRAY THUNDERSTORM THIS
AFTERNOON OVER NORTHEAST MISSISSIPPI THAT COULD OCCUR NEAR KTUP.
AT THIS TIME...CONFIDENCE REMAINS TOO LOW TO INCLUDE IN THE LATEST
TAF FORECAST. THIS WILL BE MONITORED THROUGH THE DAY AND UPDATES
WILL BE PROVIDED IF NEEDED.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR ALCORN-BENTON MS-CALHOUN-
     CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
     MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
     TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Aug 24, 1:25 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CDT SUN AUG 24 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-252130-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
225 PM CDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR ALL OF THE MIDSOUTH LATE THIS
AFTERNOON AND TONIGHT. HEAT INDICES WILL REACH 103 TO 110 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HEAT ADVISORY IS IN EFFECT FOR MONDAY. AFTERNOON HEAT INDICES
WILL AGAIN LIKELY REACH 103 TO 109 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

The radar

The Memphis radar (KNQA), 44 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
August 24, 4:00 PM CST to 4:10 PM CST
Where
De Soto County, Horn Lake to 0.87 mi SW of Horn Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.970, -90.030

A downburst blew trees and fences down throughout a neighborhood in Horn Lake. A chimney was also blown off the roof of a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540995.